Alert archive / New Mexico / Special Weather Statements in 2013

Special Weather Statement, NWS Albuquerque, NM

August 1, 2013Santa Fe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 1, 2013, 5:21 PM MDT for Santa Fe County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 5:21 PM MDT (23:21 UTC)
Expired
Aug 1, 2013, 5:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 101 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WWUS85 KABQ 012321
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT THU AUG 1 2013

NMZ512-514-517-518-012345-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-SOUTHERN SANGRE DE
CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
521 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY THROUGH
545 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SANTA FE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SOUTHERN PORTIONS OF SANTA 
FE...HYDE MEMORIAL STATE PARK...TESUQUE AND CHUPADERO.

&&

LAT...LON 3587 10594 3575 10572 3546 10597 3556 10615
TIME...MOT...LOC 2321Z 217DEG 21KT 3560 10598

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:02 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 3:02 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT THU AUG 1 2013

.DISCUSSION...
THE 500 MB HIGH PRESSURE CENTER IS PROGGED TO REMAIN CENTERED OVER
TX FOR THE NEXT 7 DAYS KEEPING THE FORECAST AREA UNDER AN ACTIVE
MONSOON MOISTURE PLUME. IDENTIFYING DOWN TICKS AND UPTICKS IN
CONVECTIVE COVERAGE HAVE BEEN THE MAIN FORECAST CHALLENGE.

THIS EVENING THROUGH FRIDAY EVENING LOOK ESPECIALLY CONVECTIVELY
ACTIVE AS A FEW WEAK WAVES EMBEDDED IN THE PERIPHERY OF THE UPPER
LEVEL RIDGE ROTATE NORTHWARD OUT OF MEXICO INTO AZ...THEN
NORTHEASTWARD ACROSS W CENTRAL...NW AND N CENTRAL NM. RADAR ECHOES
THIS AFTERNOON HAVE INDICATED A TENDENCY FOR TRAINING. THIS SHOULD
CONTINUE INTO THE EVENING AND MAY EXACERBATE THE LOCALLY HEAVY
RAINFALL LEADING TO MINOR FLOODING PROBLEMS.

AS THE MONSOON MOISTURE PLUME CONTINUES TO CROSS WESTERN...CENTRAL AND
NORTH CENTRAL PORTIONS OF THE FORECAST AREA...MODELS INDICATE A
MOIST BACK DOOR COLD FRONT WILL PROVIDE ADDITIONAL TRIGGER AND
LIFT FOR MOISTURE LADEN THUNDERSTORMS FROM THE SANGRE DE CRISTO
MOUNTAINS EASTWARD SATURDAY AFTERNOON AND EVENING. WESTERN AREAS
MAY SEE A RELATIVE DOWNTICK IN CONVECTIVE COVERAGE
SATURDAY...SINCE MODELS DONT INDICATE ADDITIONAL WAVES EMBEDDED
IN THE RIDGE FARTHER WEST. THE GFS AND NAM DIFFER ON HOW FAR SOUTH
AND WEST THE BACK DOOR COLD FRONT WILL PROGRESS INTO SUNDAY. THE
MORE PROGRESSIVE NAM PUSHES THE FRONT INTO THE CENTRAL VALLEY
EARLY SUNDAY MORNING AND PROVIDES ENOUGH EASTERLY UPSLOPE FLOW FOR
WIDESPREAD THUNDERSTORM COVERAGE ACROSS MUCH OF THE CENTRAL MOUNTAIN
CHAIN DURING THE AFTERNOON. THE GFS ON THE OTHER HAND PROGS THE
FRONT TO RETREAT NORTHEASTWARD EARLY ON SUNDAY WITHOUT SUCH
FORCING FOR ASCENT ALONG THE E SLOPES OF THE CENTRAL MOUNTAIN
CHAIN. THE ECMWF SEEMS TO SPLIT THE DIFFERENCE BETWEEN THE OTHER
TWO MODELS.

MODELS SUGGEST A MONSOON BURST MAY DEVELOP TUESDAY AND WEDNESDAY AS
ANOTHER BACK DOOR COLD FRONT PLUNGES INTO THE STATE AND
PERTURBATIONS EMBEDDED IN THE MEAN RIDGE SHIFT N AND NE ACROSS THE
FORECAST AREA. WIDESPREAD SHOWERS AND STORMS WILL BE POSSIBLE WITH
THE POTENTIALLY FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
WITH A BROAD UPPER LOW OVER THE WEST COAST AND THE FRONT ON THE
PLAINS...EVEN EASTERN AREAS MAY SHARE IN THE RAINFALL DURING THIS PERIOD.

TEMPERATURE-WISE...HIGHS WILL GENERALLY VARY FROM A FEW DEGREES
BELOW NORMAL ACROSS THE WEST TO A FEW DEGREES ABOVE NORMAL ACROSS
THE EAST OVER THE NEXT WEEK. EXCEPTIONS MAY BE NOTED ACROSS THE
PLAINS DURING PERIODS OF COLD FRONT PASSAGE.

44

&&

.FIRE WEATHER...
THE FOCUS FOR LOCALLY HEAVY RAINFALL TODAY IS WITHIN CENTRAL NM AS
DEEPLY SATURATED SOUTHERLY FLOW IMPACTS THE REGION. THE LITTLE BEAR
BURN SCAR WAS ALREADY HIT TODAY WITH FLASH FLOODING REPORTED. THE
SOUTH TO NORTH ORIENTATION OF THE THUNDERSTORMS TODAY WILL CONTINUE
A FLASH FLOOD THREAT ACROSS THE REGION...PARTICULARLY FOR PORTIONS
OF THE WHITEWATER-BALDY AREA...AND EVENTUALLY FARTHER NORTH THIS
EVENING INTO THE NORTHERN MTS. LATEST MODEL GUIDANCE INDICATES THE
WESTERN MTS WILL SEE A WIDESPREAD AREA OF STEADIER LIGHT TO EVEN
MODERATE RAINFALL DEVELOP THIS EVENING AND OVERNIGHT. RECOVERIES AS
SUCH WILL BE EXCELLENT IN MANY AREAS.

A VERY ACTIVE PATTERN WILL CONTINUE NOW FRIDAY THROUGH EARLY NEXT
WEEK WITH THE POTENTIAL FOR MORE BURN SCAR FLASH FLOODING ON THE
INCREASE. PREVIOUS GUIDANCE HAD INDICATED THAT THE UPPER HIGH WOULD
SHIFT WEST BACK OVER NM THIS WEEKEND BUT LATEST TRENDS ARE THAT IT
WILL STAY OVER TEXAS. THIS WILL ALLOW THE SOUTHERLY FETCH OF DEEP
MOISTURE TO REMAIN FOCUSED OVER CENTRAL AND WESTERN NM. OVERNIGHT
RECOVERIES IN THIS PATTERN WILL REMAIN EXCELLENT EACH NIGHT FOR
MOST OF THE AREA. MIN RH VALUES WILL AVERAGE IN THE 30S AND 40S
FOR CENTRAL AND WESTERN NM WITH THE LOWEST READINGS IN THE 20S
FOR THE EASTERN PLAINS. A COUPLE WEAK BACKDOOR FRONTAL BOUNDARIES
WILL SHIFT INTO THE THE NORTHEAST PLAINS...THE FIRST SATURDAY AND
THE NEXT WEDNESDAY. VENTILATION WILL BE FAIR TO GOOD OVER THE WEST.
THERE WILL BE ENOUGH LEE TROUGHING FOR MOST OF THE EAST TO FAVOR
EXCELLENT VENT RATES THROUGH THIS PERIOD.

EXTENDED GUIDANCE FOR THE LATTER HALF OF THE WEEK IS STILL A LITTLE
MUDDLED HOWEVER IT DOES APPEAR THE MOISTURE IS NOT GOING ANYWHERE.
EVEN IF THE UPPER HIGH MOVES BACK WEST OF THE STATE THERE IS SO MUCH
SOIL MOISTURE NOW IN MANY AREAS THAT RECYCLING WILL BE VERY
EFFICIENT.

GUYER

&&

.AVIATION...
18Z TAF CYCLE
WIDESPREAD SHOWERS AND STORMS WILL IMPACT CENTRAL AND WESTERN NM
TODAY WITH LOCALLY HEAVY RAINFALL. THE STRONGEST ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE SIGNIFICANTLY REDUCED VSBYS BENEATH
STORM CORES AND SMALL HAIL. STORM MOTION WILL BE NORTH BTWN 10 AND
15 KTS. A VORTICITY MAXIMUM CURRENTLY TO THE SW OF KGUP WILL MOVE
NE THROUGH THIS EVENING AND ALLOW FOR A POTENTIAL AREA OF RAIN TO
IMPACT THE NW PLATEAU WITH CIGS NEAR 030 MOST OF THE NIGHT.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  89  69  92 /  50  20  20  20
DULCE...........................  57  85  57  87 /  70  40  20  30
CUBA............................  56  85  56  87 /  60  40  20  30
GALLUP..........................  62  82  59  85 /  60  50  20  20
EL MORRO........................  57  74  55  79 /  60  50  30  30
GRANTS..........................  60  79  58  84 /  50  40  30  30
QUEMADO.........................  59  77  58  82 /  40  50  30  30
GLENWOOD........................  65  83  65  86 /  40  50  30  20
CHAMA...........................  52  76  52  77 /  70  40  30  40
LOS ALAMOS......................  60  81  60  83 /  60  40  20  30
PECOS...........................  58  80  58  80 /  50  30  30  30
CERRO/QUESTA....................  56  79  56  80 /  50  40  30  40
RED RIVER.......................  49  71  49  71 /  50  50  30  50
ANGEL FIRE......................  47  75  47  75 /  40  40  30  50
TAOS............................  56  84  54  85 /  40  40  20  30
MORA............................  55  79  55  79 /  50  30  30  40
ESPANOLA........................  61  85  61  89 /  40  30  20  20
SANTA FE........................  60  82  59  84 /  50  40  20  30
SANTA FE AIRPORT................  61  85  60  88 /  50  40  20  20
ALBUQUERQUE FOOTHILLS...........  68  88  68  90 /  40  30  20  20
ALBUQUERQUE HEIGHTS.............  69  87  68  90 /  40  30  20  10
ALBUQUERQUE VALLEY..............  69  90  68  93 /  40  30  20  10
ALBUQUERQUE WEST MESA...........  67  91  66  95 /  40  30  20  20
LOS LUNAS.......................  67  88  66  91 /  30  30  20  10
RIO RANCHO......................  67  91  66  94 /  40  30  20  20
SOCORRO.........................  68  93  67  97 /  30  30  20  20
SANDIA PARK/CEDAR CREST.........  61  87  61  89 /  50  40  20  30
TIJERAS.........................  62  85  62  87 /  50  30  20  30
MORIARTY/ESTANCIA...............  60  84  61  86 /  50  20  20  20
CLINES CORNERS..................  59  83  60  84 /  30  30  20  30
GRAN QUIVIRA....................  61  86  62  86 /  30  20  20  30
CARRIZOZO.......................  66  90  66  90 /  20  20  20  20
RUIDOSO.........................  57  81  60  82 /  20  20  20  30
CAPULIN.........................  57  83  58  83 /  20  20  20  50
RATON...........................  58  88  58  87 /  30  30  20  50
SPRINGER........................  59  88  59  88 /  30  20  20  40
LAS VEGAS.......................  59  84  58  84 /  40  20  20  30
CLAYTON.........................  65  94  66  92 /  20  10  20  30
ROY.............................  63  88  62  89 /  20  20  20  30
CONCHAS.........................  69  95  68  96 /  20  10  20  20
SANTA ROSA......................  67  93  67  94 /  20  10  20  20
TUCUMCARI.......................  71  98  71  99 /  10   5  10  10
CLOVIS..........................  66  96  68  96 /   5   5   5   5
PORTALES........................  68  97  69  96 /   5   5   5   5
FORT SUMNER.....................  70  95  71  96 /  10   5  10  10
ROSWELL.........................  71  98  71 100 /   5   5  10   5
PICACHO.........................  63  90  64  92 /  20  10  20  10
ELK.............................  60  82  62  85 /  20  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 1, 7:02 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 AM MDT THU AUG 1 2013

NMZ501>540-021315-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
702 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY ACROSS
MUCH OF WESTERN...NORTHERN AND CENTRAL NEW MEXICO. LOCALLY HEAVY
RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND THE RISK OF FLASH
FLOODING IN THESE AREAS...ESPECIALLY FOR RECENTLY BURNED AREAS.
FAVORED AREAS FOR THE HEAVIEST RAINFALL WILL BE FROM THE CONTINENTAL
DIVIDE WESTWARD TO THE ARIZONA BORDER. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
FRIDAY THROUGH MID WEEK NEXT WEEK. FRIDAY IS EXPECTED TO BE THE
LEAST ACTIVE DAY WITH THUNDERSTORM ACTIVITY TRENDING UPWARD OVER
THE WEEKEND.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Local storm report, Aug 1, 1:29 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
129 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      2 W BONITO LAKE         33.46N 105.77W
08/01/2013                   LINCOLN            NM   EMERGENCY MNGR

            FAST FLOWING WATER AND ROCKS OVER FOREST SERVICE ROAD
            107 BENEATH WASHINGTON CANYON.

&&

EVENT NUMBER ABQ1301277

GUYER
Special weather statement, Aug 1, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT THU AUG 1 2013

NMZ512-514-517-518-012345-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-SOUTHERN SANGRE DE
CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
521 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY THROUGH
545 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SANTA FE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SOUTHERN PORTIONS OF SANTA
FE...HYDE MEMORIAL STATE PARK...TESUQUE AND CHUPADERO.

&&

LAT...LON 3587 10594 3575 10572 3546 10597 3556 10615
TIME...MOT...LOC 2321Z 217DEG 21KT 3560 10598

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:14 PM MDTSevere Thunderstorm WarningABQHarding, Quay61 min
Jul 31, 6:19 PM MDTSpecial Weather StatementABQRoosevelt26 min
Jul 31, 6:55 PM MDTFlash Flood WarningABQRoosevelt2 hr
Jul 31, 7:06 PM MDTSpecial Weather StatementABQCurry24 min
Jul 31, 7:21 PM MDTAreal Flood AdvisoryABQCurry, Quay114 min
Jul 31, 9:00 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Jul 31, 9:03 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt117 min
Jul 31, 11:24 PM MDTAreal Flood AdvisoryABQChaves2 hr
Aug 1, 3:17 AM MDTAreal Flood AdvisoryABQChaves118 min
Aug 1, 6:38 AM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 1, 12:19 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 1, 12:46 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance119 min
Aug 1, 1:34 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro, Valencia116 min
Aug 1, 2:25 PM MDTAreal Flood AdvisoryABQColfax95 min
Aug 1, 2:40 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, Socorro, Torrance2 hr
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQRoosevelt114 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia2 hr
Aug 1, 4:37 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe113 min
Aug 1, 5:11 PM MDTFlash Flood WarningABQLincoln2 hr

Nearby

Special Weather Statements in New Mexico, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.